Louisiana, 2014

Hail and Damaging Wind in Louisiana, April 6, 2014

April 6, 2014 · NWS LCH · 2 events in 1 county or zone

The cold front that stalled in the northern Gulf of Mexico pushed back north into Acadiana while low pressure lifted northeast. Numerous thunderstorms developed with one becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The cold front that stalled in the northern Gulf of Mexico pushed back north into Acadiana while low pressure lifted northeast. Numerous thunderstorms developed with one becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 6, 10:47 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 6, 10:47 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1147 PM CDT SUN APR 6 2014

.DISCUSSION...
FOR THE 07/06Z TAF ISSUANCE.

&&

.AVIATION...
COLD FRONT MAKING STEADY PROGRESS TO THE EAST THIS EVENING AND HAS
PASSED THROUGH KBPT/KAEX/KLCH. SHOWER AND STORM ACTIVITY HAS ENDED
FOR THESE SITES. HOWEVER...EXPECT LOW LEVEL MOISTURE TO BE TRAPPED
UNDER THE FRONTAL INVERSION WITH IFR CEILINGS FOR MUCH OF THE
NIGHT INTO MONDAY MORNING. FRONT WILL REACH THE KLFT AREA BY
07/07Z AND KARA BY 07/09Z AND SHOWER AND STORM ACTIVITY WILL BE
ENDING FOR THOSE SITES AT THOSE TIMES.

SKIES WILL GRADUALLY CLEAR BY MONDAY AFTERNOON WITH VFR CONDITIONS AS
UPPER LEVEL DISTURBANCE PUSHES OFF TO THE EAST...AND MORE OF A
DEEPER NORTHWEST FLOW DEVELOPS...ALONG WITH SUBSIDENCE.

RUA

&&

.PREV DISCUSSION... /ISSUED 1104 PM CDT SUN APR 6 2014/

UPDATE...A SEVERE TS AND TOR THREAT CONTINUES TO SHIFT EAST WITH
THE FRONT. THE FRONT IS CURRENTLY ALONG A LINE FROM SIMMESPORT TO
THE ROCKEFELLER REFUGE. THE TORNADO WATCH HAS BEEN EXTENDED UNTIL
6Z FOR AREAS TO THE EAST OF THE FRONT. AREAS TO THE WEST... RAIN
CHANCES WILL CONTINUE TO FALL AND THE HEAVY RAIN POTENTIAL IS
COMING TO AN END... THEREFORE THE FFA HAS BEEN CANCELLED FOR A FEW
ZONES.

PREV DISCUSSION... /ISSUED 946 PM CDT SUN APR 6 2014/

UPDATE...THUNDERSTORMS HAVE INCREASED IN INTENSITY AND COVERAGE
THIS EVENING, HOWEVER THE FRONT HAS NOW PUSHED AROUND HALF WAY
ACROSS THE CWA. THE SEVERE THREAT WILL CONTINUE TO DIMINISH WEST
OF A MARKSVILLE TO CAMERON LINE WHERE THE FRONT IS CURRENTLY
LOCATED... EASTWARD THE THREAT WILL CONTINUE.

PREV DISCUSSION... /ISSUED 510 PM CDT SUN APR 6 2014/

DISCUSSION...
SFC LOW PRES HAS DEVELOPED ACRS SE TX TO THE NE OF GALVESTON BAY.
THIS HAS HELPED THE WARM FRONT SURGE NORTHWARD ACRS THE SWRN PART
OF THE CWA DURING THE PAST COUPLE OF HOURS WITH KBPT AND KLCH
SHOWING GUSTY SLY WINDS AND TEMPERATURES THAT CLIMBED 5-10 DEGREES
WITHIN AN HOUR. THE FRONT EXTENDS FURTHER EAST TO JUST SOUTH OF
KLFT. ALOFT...POTENT TROF CURRENTLY CROSSING WRN TX...WITH
DIFFLUENT SWLY FLOW PROVIDING STRONG LIFT ACRS THE AREA. RADAR
MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS ACRS NRN
LA...WITH ACTIVITY NOW EXTENDING SW ACRS TOLEDO BEND RESERVOIR
AND TOWARD GALVESTON BAY.

POTENTIAL STILL EXISTS FOR SEVERE WEATHER AND SOME FLOODING THIS
EVENING AND OVERNIGHT AS THE SFC LOW CONTINUES TO MOVE NE ACRS THE
AREA. ABUNDANT MOISTURE CONTINUES TO SPREAD OVER THE AREA WITH PW
VALUES AROUND 1.7-1.8 INCHES. DEEP LAYER SHEAR WILL BECOME
ENHANCED WITH THE 500 MB JET STRENGTHENING AS IT APPROACHES THE
REGION WHILE SFC WARM SECTOR SLIDES INLAND AHEAD OF THE NE MOVING
SFC LOW. THE COMBINATION OF THESE FEATURES ALONG WITH LOW LVL
CONVERGENCE NEAR THE SFC LOW AND COLD FRONT WILL FOSTER AN
ENVIRONMENT FOR STRONG TO SEVERE STORMS THIS EVENING AND
OVERNIGHT...WITH STORMS CAPABLE OF PRODUCING TORNADOES...STRONG
DAMAGING WINDS AS WELL AS LARGE HAIL. A TORNADO WATCH IS IN EFFECT
FOR MOST OF THE AREA THROUGH 11 PM...WHILE WHAT IS LEFT OF SEVERE
THUNDERSTORM WATCH 63 CONTINUES THROUGH 6 PM FOR JASPER COUNTY.

IN ADDITION...STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL. GIVEN THE NATURE OF THE STORMS AND THE RELATIVE LACK OF
RAINFALL THUS FAR...ANY FLOODING LOOKS TO FLASHY AND MAINLY THE
RESULT OF STORMS WITH HIGH RAIN RATES OR POSSIBLE TRAINING
EFFECTS. THUS...WENT AHEAD AND CANCELLED THE FLOOD WATCH FOR THE
AREA AND REPLACED WITH A FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL
AND SOUTHERN LOUISIANA WHERE HEAVIEST RAIN LOOKS TO OCCUR.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST
EARLY MONDAY WITH THE PASSAGE OF THE COLD FRONT. COOLER AND DRIER
AIR WILL FILTER INTO THE AREA IN ITS WAKE ON MONDAY. A SECONDARY
COLD FRONT WILL QUICKLY MOVE SOUTH THROUGH THE AREA
TUESDAY AS THE UPPER TROF AXIS CROSSES THE AREA. CARRIED A SLT CHC
FOR SHOWERS MAINLY OVER NRN SECTIONS FOR MONDAY NIGHT INTO
TUESDAY. STRONG NWLY FLOW ALOFT IN THE WAKE OF THE UPPER TROF WILL
BRING CLEARING SKIES WITH GUSTY NWLY WINDS AND COOLER TEMPERATURES
EXPECTED TUESDAY AS SFC HIGH PRES BUILDS INTO THE AREA.

A DRY FCST ON TAP FOR THE REMAINDER OF THE WORK WEEK...AS NWLY FLOW
GRADUALLY TRANSITIONS TO A MORE ZONAL ORIENTATION. THE SFC HIGH
WILL MOVE ACRS THE AREA...BECOMING CNTRD EAST OF THE AREA BY
THURSDAY. SLY WINDS ON THE BACKSIDE OF THE HIGH WILL BRING A
RETURN TO WARMER AND MORE HUMID CONDITIONS FOR LATE IN THE WEEK
AND INTO THE WEEKEND. WILL SEE ANOTHER CHANCE FOR RAIN NEXT
WEEKEND AS UPPER LVL DISTURBANCES BEGIN TO CROSS THE AREA AHEAD OF
AN UPPER LOW OVER THE SWRN STATES.

MARINE...
MODERATE SLY WINDS WILL PERSIST THROUGH THIS EVENING. SOME PATCHY
FOG WILL BE POSSIBLE OVER THE COASTAL WATERS IN THE WARM AND MOIST
AIRMASS. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AS
AN AREA OF LOW PRES MOVES NE ACROSS LA...DRAGGING A COLD FRONT
ACROSS THE COASTAL WATERS OVERNIGHT. MODERATE OFFSHORE FLOW WILL
DEVELOP IN ITS WAKE AND CONTINUE THROUGH MONDAY. A SECONDARY FRONT
WILL MOVE SOUTH ON TUESDAY...REINFORCING AND STRENGTHENING THE NLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  53  73  54  72  48 /  90  10  10  10   0
KBPT  52  73  55  73  52 /  70  10  10  10   0
KAEX  50  69  50  69  45 /  90  10  20  20   0
KLFT  58  73  55  70  48 /  90  20  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     ACADIA...IBERIA...LAFAYETTE...LOWER ST. MARTIN...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION.

TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...VERMILION BAY.

&&
Hazardous weather outlook, Apr 6, 5:41 AM CST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 AM CDT SUN APR 6 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-071145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
641 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORM WATCH 63 IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

AREAS OF RAINS ARE BEGINNING TO DEVELOP ACROSS SOUTHEAST TEXAS AND
SOUTHERN LOUISIANA THIS MORNING. AS MOIST RIDES UP AND OVER A
STALLED FRONTAL BOUNDARY. THIS ACTIVITY WILL BECOME MORE NUMEROUS
THROUGH THE MORNING AND INTO THE AFTERNOON HOURS. THERE WILL BE A
THREAT THAT SOME STORMS MAY BECOME SEVERE TODAY. RAINS TODAY WILL
BE HEAVY AT TIMES AND A FLOOD WATCH HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORMS TAPERING OFF ON MONDAY BEHIND THE WIND SHIFT AS THE NEXT
COLD FRONT MOVES THROUGH. STORMS ENDING BY THE LATE AFTERNOON
HOURS ACROSS SOUTH CENTRAL LOUISIANA. COOL AND DRY THROUGH THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 6, 8:43 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
943 PM CDT SUN APR 6 2014

LAZ031>033-042-043-070345-
ST. LANDRY LA-EVANGELINE LA-ALLEN LA-ACADIA LA-JEFFERSON DAVIS LA-
943 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE...
ALLEN...ACADIA AND JEFFERSON DAVIS PARISHES UNTIL 1045 PM CDT...

AT 941 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF PINE ISLAND...MOVING
NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PINE
ISLAND...HATHAWAY...ELTON...BASILE...DURALDE AND EUNICE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3083 9233 3057 9216 3022 9278 3038 9291

RUA
Special weather statement, Apr 6, 8:52 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
952 PM CDT SUN APR 6 2014

LAZ045-052>055-070345-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-VERMILION LA-IBERIA LA-
ST. MARY LA-
952 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...ST. MARY...IBERIA AND
ST. MARTIN PARISHES UNTIL 1045 PM CDT...

AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF INTRACOASTAL CITY...MOVING
NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HENRY...
ERATH...DELCAMBRE...JEFFERSON ISLAND...AVERY ISLAND AND WEEKS ISLAND.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2972 9187 2976 9189 2982 9184 2982 9197
      2979 9198 2971 9214 2970 9209 2966 9212
      2962 9207 2960 9210 2981 9227 3029 9160
      3025 9156 3023 9147 3011 9146 3011 9139
      3006 9136 3006 9127 3004 9125

RUA
Local storm report, Apr 6, 8:54 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
954 PM CDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             3 S KIRBYVILLE          30.61N 93.90W
04/06/2014  E0.50 INCH       JASPER             TX   PUBLIC

            PUBLIC POSTED A FACEBOOK PICTURE OF MARBLE SIZE HAIL JUST
            SOUTH OF KIRBYVILLE TX. TIME ESTIMATED BY RADAR.

&&

DJONES
Local storm report, Apr 6, 9:58 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 PM CDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             BALL                    31.42N 92.41W
04/06/2014  E0.25 INCH       RAPIDES            LA   PUBLIC

            KALB RELAYED A PUBLIC REPORT OF PEA SIZE HAIL IN BALL.

&&

DJONES
Special weather statement, Apr 6, 10:00 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 PM CDT SUN APR 6 2014

LAZ044-045-052-053-070500-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-IBERIA LA-
1100 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...IBERIA
AND ST. MARTIN PARISHES UNTIL MIDNIGHT CDT...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF ESTHER...MOVING NORTHEAST AT
50 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...HENRY...
ERATH...DELCAMBRE...AVERY ISLAND...JEFFERSON ISLAND AND COTEAU.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2982 9189 2981 9192 2982 9197 2979 9198
      2975 9209 2984 9219 3036 9163 3025 9158
      3024 9149 3023 9147 3020 9148 3019 9146
      3011 9147 3010 9145

RUA
Special weather statement, Apr 6, 10:03 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1103 PM CDT SUN APR 6 2014

LAZ052-070430-
VERMILION LA-
1103 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION PARISH UNTIL 1130 PM
CDT...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PECAN ISLAND...MOVING NORTHEAST
AT 55 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PECAN
ISLAND...FRESHWATER CITY...FORKED ISLAND AND INTRACOASTAL CITY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2954 9236 2956 9252 2960 9258 2992 9224
      2973 9211 2971 9213 2970 9209 2967 9212
      2964 9211 2952 9232

RUA

The radar

The Lake Charles radar (KLCH), 135 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Iberia

When
April 6, 10:54 PM CST
Where
Iberia County, 0.69 mi N of New Iberia
Measured
1 in hail
Reported by
Public
Coordinates
30.010, -91.820

A report was received from Facebook that hail the size of quarters was falling in New Iberia. A report of nickel sized hail was also received through Facebook from this storm.

Thunderstorm Wind, Iberia

When
April 6, 10:54 PM CST
Where
Iberia County, New Iberia
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.000, -91.820

A strong thunderstorm moved through the New Iberia area and produced high wind gusts downing a couple trees and damaging one apartment building. One person was injured when a window of the apartment building shattered cutting his leg while he was in the living room.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511999, 513718.